Arizona, 2021

Flash Flooding and Damaging Wind in Arizona, July 14, 2021

July 14, 2021 · NWS PSR · 6 events in 3 counties and zones

A weak shortwave trough moving across the state aided in the development of showers and thunderstorms across south-central Arizona on the morning of the 14th. With anomalously high amounts of moisture in place, showers and thunderstorms produced locally heavy rainfall which led to some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A weak shortwave trough moving across the state aided in the development of showers and thunderstorms across south-central Arizona on the morning of the 14th. With anomalously high amounts of moisture in place, showers and thunderstorms produced locally heavy rainfall which led to some flash flooding. Flash flooding was reported in northern Pinal County near Florence where Maricopa County Flood Control gages recorded over 1.50 of rainfall. Flash flooding was also reported in the Globe area as heavy rainfall over the recent Telegraph burn scar led to enhanced runoff in Pinal Creek. No injuries or damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 14, 4:19 AM MST, 14 minutes earlier.

Area forecast discussion, Jul 14, 4:19 AM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
419 AM MST Wed Jul 14 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
The threat for heavy rain will continue across central Arizona this
morning, then taper off for the afternoon. Thunderstorms will
remain in the forecast the next several days across central
Arizona, then expand into southwest Arizona and southeast
California this weekend and continue into next week. Temperatures
will remain within a couple degrees of normal for mid July through
the next week.

&&

.DISCUSSION...
Despite a conditionally unstable and moisture atmosphere, it has
been relatively quite the past several hours. The 14.00Z KPSR
sounding was uncapped with 90th+ percentile PWAT/BL moisture and
MLCAPE of 1200+ J/kg. Also noted are still quite warm 500 mb
temperatures (90th percentile), yielding less favorable lapse
rates for rapid updraft development. Across the region, kinematic
fields have weakened considerably.

Shortwave induced convection continues to move through northwest
Arizona, gradually drifting southeast and approaching our forecast
area. We anticipate that this will enter our CWA roughly 10-11Z
(La Paz and NW Maricopa Counties) and continue to pass through
(aided by the shortwave). Even before this arrives, there are a
few showers/storms developing within the unstable airmass over the
CWA currently, potentially aided by gravity waves seen moving
through the region on GOES-17 water vapor channels. Given the rich
and unstable airmass in place, eventually expect widespread
showers across central Arizona this morning generating 0.25-0.5"
and localized heavy rainfall of 1-2".

For the rest of today, there will be continued weak northwest
flow, with mountain storms possible over our eastern CWA. There
is also the potential for mainly northern/eastern area of Phoenix
to see some activity, especially later into the nighttime hours.
There is potential for storms developing over northwest Arizona
again later today and moving in. Nocturnal convection can't be
ruled out, either.

The overall flow weakens further on Thursday and Friday, pointing
to more of a slow moving afternoon mountain thunderstorm regime
with potential for outflow driven activity into the deserts during
the evening hours. Several extended CAMs point out this scenario,
but we may go back to struggling with sufficient instability
parameters across lower elevations for sustained convection and
instead see more outflows only.

This weekend into next week, a large H5 anti-cyclone develops
over the northern plains, producing a broad easterly flow across
the Southwest. Boundary layer moisture won't drastically increase
across Arizona but it will spill west into California. This
pattern has potential to translate convection off the mountains of
eastern Arizona and well into the deserts including all the way
to the Imperial Valley. Likewise the elevated moisture could
activate the coastal mountains and even desert mountains. GEFS and
EPS members depict increasing QPF values beginning Sunday and
continuing for several days. So another potential for a more
widespread active weather period coming up.

Unfortunately not as much cooling appears to be happening now as
previously indicated, with temperatures hanging within a couple
degrees of seasonal normals through the forecast period.

&&

.AVIATION...Updated at 1120z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Scattered showers and thunderstorms will continue to spread over
the terminal this morning. Peak activity is expected to end around
15/16z. Impacts include erratic, outflow winds that cause sudden
changes to wind headings, lightning, and heavy rain (vis).
Westerly winds are expected to predominate by late morning after
the convection clears, at speeds of 8-12 kts, and gusts of 20-25
kts.

There is some potential for thunderstorms to redevelop over the
higher terrain (especially southeast Arizona) during the late
afternoon and evening, with a 20-30% chance of an outflow boundary
affecting KIWA/KPHX from the south or east after 15/01Z.

Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly to southeasterly winds are anticipated to last through
the TAF period with afternoon gusts nearing 25 kts. Showers and
storms may approach KBLH but no major impacts are anticipated.
Wind speeds will subside after sunset tonight.

&&

.FIRE WEATHER...
Friday through Tuesday:
Temperatures will hover near seasonal averages as monsoon moisture
remains in place over the region. Storm coverage during the end of
the week may not be as widespread as earlier in the week, but
activity may increase again early next week across the entire
region. Scattered showers and storms chance will be greatest over
higher terrain of eastern districts (30-60%) with lower chances
(20-30%) in western districts. Even if storm coverage is lower,
lightning and locally heavy rainfall will continue to be possible.
Significant flooding may be experienced on previously burned areas
of Gila County. Minimum afternoon humidity levels will mostly fall
into a 20-40% range in eastern districts and 15-25% range further
west. Overnight recovery will generally be 40-90% in eastern
mountain areas, but only 30-50% for lower deserts, and 50-80% in
the Imperial Valley. Aside from thunderstorm influenced gusty
winds, speeds will typically be fairly light under 20 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 11 AM MST this morning for AZZ533-534-
     537>563.

CA...None.
&&

DISCUSSION...Iniguez
AVIATION...AD/Rogers
FIRE WEATHER...18/Iniguez

In the hours before

Special weather statement, Jul 14, 12:57 AM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1257 AM MST Wed Jul 14 2021

AZZ558-560-140845-
San Carlos AZ-Pinal/Superstition Mountains AZ-
1257 AM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 145
AM MST...

At 1256 AM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 19 miles southeast of Globe. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.
Storms may produced locally heavy rain that could lead to flooding
concerns.

Locations impacted include...
San Carlos.

This includes AZ Route 70 between mile markers 261 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3319 11044 3320 11046 3318 11047 3319 11050
      3314 11059 3314 11066 3340 11063 3338 11045
      3329 11046 3320 11041
TIME...MOT...LOC 0756Z 092DEG 2KT 3326 11049

AD
Special weather statement, Jul 14, 2:19 AM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
219 AM MST Wed Jul 14 2021

AZZ560-141000-
San Carlos AZ-
219 AM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 AM MST...

At 218 AM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 20 miles east of Globe, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Carlos.

This includes AZ Route 70 between mile markers 267 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3340 11041 3338 11045 3329 11046 3325 11044
      3322 11051 3339 11056 3345 11042 3341 11037
TIME...MOT...LOC 0918Z 292DEG 9KT 3335 11043

AD
Special weather statement, Jul 14, 4:17 AM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
417 AM MST Wed Jul 14 2021

AZZ534-537-538-540>542-544-545-141200-
Aguila Valley AZ-New River Mesa AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-Tonopah Desert AZ-Deer Valley AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
417 AM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 500 AM
MST...

At 417 AM MST, Doppler radar was tracking the leading edge of strong
winds associated with a strong thunderstorm 7 miles east of
Wittmann, moving south at 25 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, Avondale, Goodyear,
Buckeye, El Mirage, Wickenburg, Youngtown, New River, Tonopah, Sun
City West, Waddell, Circle City, Sun City, Wittmann, Litchfield Park
and Cave Creek.

This includes the following highways...
AZ Interstate 10 between mile markers 76 and 111, and between mile
markers 116 and 127.
AZ Interstate 17 between mile markers 207 and 241.
AZ Route 51 between mile markers 12 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with storms that develop, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3400 11184 3370 11187 3364 11196 3366 11198
      3363 11199 3349 11221 3344 11250 3343 11276
      3354 11326 3400 11317 3400 11273 3389 11228
      3391 11224 3405 11215
TIME...MOT...LOC 1116Z 350DEG 20KT 3380 11240

Iniguez

The radar

The Phoenix radar (KIWA), 78 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 14, 4:33 AM MST
Where
Maricopa County, 1.8 mi SW of Fennemore
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
33.550, -112.450

A microburst in the Waddell area resulted in significant damage to a home near 181st Avenue and Orangewood Avenue, including a destroyed patio, the roof partially torn off, and a flag pole bent in half. There were also numerous downed trees reported in this area. No injuries were reported.

Lightning, Maricopa

When
July 14, 5:10 AM MST
Where
Maricopa County, 2.28 mi SSE of Tolleson
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.418, -112.259

Lightning was reported to have started a house fire in a neighborhood near 91st Avenue and Lower Buckeye Road. Firefighters discovered a small fire in the attic of the home, which was quickly extinguished. No injuries were reported.

Lightning, Maricopa

When
July 14, 5:16 AM MST
Where
Maricopa County, 2.04 mi E of Phoenix Farm Aero Ar
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.429, -112.135

Lightning was reported to have struck a 3-inch above-ground gas line near 35th Avenue and Durango causing a fire. No injuries were reported.

Flash Flood, Gila

When
July 14, 8:30 AM MST to 9:30 AM MST
Where
Gila County, 1.5 mi SSE of Globe to 1.34 mi SSE of Globe
Cause
Heavy Rain / Burn Area
Reported by
Trained Spotter
Coordinates
33.380, -110.770

Heavy rainfall over the recent Telegraph burn scar led to enhanced runoff into Pinal Creek, which resulted in flash flooding. At 0830MST, a trained weather spotter reported swiftly moving water estimated to be several feet deep flowing over Beer Tree Crossing Road at Pinal Creek in the Globe area. No injuries or damage was reported.

Flash Flood, Pinal

When
July 14, 8:32 AM MST to 9:32 AM MST
Where
Pinal County, 3.77 mi ESE of Magma to 3.79 mi E of Magma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.118, -111.436

Heavy rainfall over the Florence area led to flash flooding. According to the Pinal County Sheriff's dispatch, Cooper road between Arizona Farms Road and Judd Road was closed to due running washes. No injuries or damage was reported.

Flash Flood, Maricopa

When
July 14, 1:04 PM MST to 2:04 PM MST
Where
Maricopa County, 2.58 mi SSW of Guadalupe to 2.59 mi SSW of Guadalupe
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.334, -111.981

Images from local broadcast media show a portion of 48th Street in Ahwatukee blocked off due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975281, 975282, 975283, 975213, 975214, 975228.